Alert archive / California / Beach Hazards Statements in 2025

Beach Hazards Statement 2, NWS Los Angeles, CA

February 28, 2025Los Angeles County, Santa Barbara County, California

NWS Los Angeles, CA issued this beach hazards statement at Feb 28, 2025, 3:32 AM PST for Los Angeles County, Santa Barbara County, California. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2025, 3:32 AM PST (11:32 UTC)
Expired
Feb 28, 2025, 9:00 PM PST
In force
17 hr
Issued by
NWS Los Angeles, CA

Counties Los Angeles County, CA, Santa Barbara County, CA

The radar

The Los Angeles radar (KVTX), 6 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 11.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2025-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2025-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2976 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

323 
WHUS46 KLOX 281132
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
332 AM PST Fri Feb 28 2025

CAZ340-346-281945-
/O.CON.KLOX.SU.Y.0010.000000T0000Z-250301T1700Z/
San Luis Obispo County Beaches-
Santa Barbara County Central Coast Beaches-
332 AM PST Fri Feb 28 2025

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SATURDAY...

* WHAT...Large breaking waves of 8 to 12 feet with local sets to
  15 feet and dangerous rip currents.

* WHERE...San Luis Obispo County Beaches and Santa Barbara 
  County Central Coast Beaches.

* WHEN...Until 9 AM PST Saturday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS...The Surf Advisory may need to be extended 
  as seas are expected to remain elevated over the next several 
  days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly
locations in such conditions, so stay off the rocks.

&&

$$

CAZ354-281945-
/O.CON.KLOX.SU.Y.0010.000000T0000Z-250301T1700Z/
Ventura County Beaches-
332 AM PST Fri Feb 28 2025

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SATURDAY...

* WHAT...Large breaking waves of 5 to 8 feet with local sets to 10
  feet and dangerous rip currents.

* WHERE...Ventura County Beaches.

* WHEN...Until 9 AM PST Saturday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS...The Surf Advisory may need to be extended 
  as seas are expected to remain elevated over the next several 
  days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly
locations in such conditions, so stay off the rocks.

&&

$$

CAZ349-350-281945-
/O.NEW.KLOX.BH.S.0002.250228T1132Z-250301T0500Z/
Santa Barbara County Southwestern Coast-
Santa Barbara County Southeastern Coast-
332 AM PST Fri Feb 28 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Elevated surf of 4 to 6 feet on west facing beaches with
  dangerous rip currents.

* WHERE...Santa Barbara County Southwestern Coast and Santa 
  Barbara County Southeastern Coast.

* WHEN...Through this evening.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
locations in such conditions, so stay off the rocks.

&&

$$

CAZ087-362-366-281945-
/O.NEW.KLOX.BH.S.0002.250228T1132Z-250301T0500Z/
Catalina and Santa Barbara Islands-Malibu Coast-
Los Angeles County Beaches-
332 AM PST Fri Feb 28 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Elevated surf of 4 to 6 feet with local sets to 7 feet
  and dangerous rip currents.

* WHERE...Catalina and Santa Barbara Islands, Malibu Coast and 
  Los Angeles County Beaches.

* WHEN...Through this evening.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
locations in such conditions, so stay off the rocks.

&&

$$
2 follow-up statements
231 
WHUS46 KLOX 281534
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
734 AM PST Fri Feb 28 2025

CAZ340-346-282345-
/O.CON.KLOX.SU.Y.0010.000000T0000Z-250301T1700Z/
San Luis Obispo County Beaches-
Santa Barbara County Central Coast Beaches-
734 AM PST Fri Feb 28 2025

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SATURDAY...

* WHAT...Large breaking waves of 8 to 12 feet with local sets to 
  15 feet and dangerous rip currents.

* WHERE...San Luis Obispo County Beaches and Santa Barbara 
  County Central Coast Beaches.

* WHEN...Until 9 AM PST Saturday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS...The Surf Advisory may need to be extended 
  as seas are expected to remain elevated over the next several 
  days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly
locations in such conditions, so stay off the rocks.

&&

$$

CAZ354-282345-
/O.CON.KLOX.SU.Y.0010.000000T0000Z-250301T1700Z/
Ventura County Beaches-
734 AM PST Fri Feb 28 2025

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SATURDAY...

* WHAT...Large breaking waves of 5 to 8 feet with local sets to 
  10 feet and dangerous rip currents.

* WHERE...Ventura County Beaches.

* WHEN...Until 9 AM PST Saturday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS...The Surf Advisory may need to be extended 
  as seas are expected to remain elevated over the next several 
  days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly
locations in such conditions, so stay off the rocks.

&&

$$

CAZ349-350-282345-
/O.CON.KLOX.BH.S.0002.000000T0000Z-250301T0500Z/
Santa Barbara County Southwestern Coast-
Santa Barbara County Southeastern Coast-
734 AM PST Fri Feb 28 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Elevated surf of 4 to 6 feet on west facing beaches 
  with dangerous rip currents.

* WHERE...Santa Barbara County Southwestern Coast and Santa 
  Barbara County Southeastern Coast.

* WHEN...Through this evening.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
locations in such conditions, so stay off the rocks.

&&

$$

CAZ087-362-366-282345-
/O.CON.KLOX.BH.S.0002.000000T0000Z-250301T0500Z/
Catalina and Santa Barbara Islands-Malibu Coast-
Los Angeles County Beaches-
734 AM PST Fri Feb 28 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Elevated surf of 4 to 6 feet with local sets to 7 feet 
  and dangerous rip currents.

* WHERE...Catalina and Santa Barbara Islands, Malibu Coast and 
  Los Angeles County Beaches.

* WHEN...Through this evening.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
locations in such conditions, so stay off the rocks.

&&

$$
048 
WHUS46 KLOX 282143
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
143 PM PST Fri Feb 28 2025

CAZ340-346-010645-
/O.CON.KLOX.SU.Y.0010.000000T0000Z-250301T1700Z/
San Luis Obispo County Beaches-
Santa Barbara County Central Coast Beaches-
143 PM PST Fri Feb 28 2025

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SATURDAY...

* WHAT...Large breaking waves of 8 to 12 feet with local sets to 
  15 feet and dangerous rip currents.

* WHERE...San Luis Obispo County Beaches and Santa Barbara 
  County Central Coast Beaches.

* WHEN...Until 9 AM PST Saturday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS...The Surf Advisory may need to be extended 
  as seas are expected to remain elevated over the next several 
  days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly
locations in such conditions, so stay off the rocks.

&&

$$

CAZ354-010645-
/O.CON.KLOX.SU.Y.0010.000000T0000Z-250301T1700Z/
Ventura County Beaches-
143 PM PST Fri Feb 28 2025

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SATURDAY...

* WHAT...Large breaking waves of 5 to 8 feet with local sets to 
  10 feet and dangerous rip currents.

* WHERE...Ventura County Beaches.

* WHEN...Until 9 AM PST Saturday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS...The Surf Advisory may need to be extended 
  as seas are expected to remain elevated over the next several 
  days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly
locations in such conditions, so stay off the rocks.

&&

$$

CAZ349-350-010500-
/O.CON.KLOX.BH.S.0002.000000T0000Z-250301T0500Z/
Santa Barbara County Southwestern Coast-
Santa Barbara County Southeastern Coast-
143 PM PST Fri Feb 28 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...

* WHAT...Elevated surf of 4 to 6 feet on west facing beaches 
  with dangerous rip currents.

* WHERE...Santa Barbara County Southwestern Coast and Santa 
  Barbara County Southeastern Coast.

* WHEN...Through this evening.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
locations in such conditions, so stay off the rocks.

&&

$$

CAZ087-362-366-010500-
/O.CON.KLOX.BH.S.0002.000000T0000Z-250301T0500Z/
Catalina and Santa Barbara Islands-Malibu Coast-
Los Angeles County Beaches-
143 PM PST Fri Feb 28 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...

* WHAT...Elevated surf of 4 to 6 feet with local sets to 7 feet 
  and dangerous rip currents.

* WHERE...Catalina and Santa Barbara Islands, Malibu Coast and 
  Los Angeles County Beaches.

* WHEN...Through this evening.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
locations in such conditions, so stay off the rocks.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Feb 27, 10:00 PM PST, 5 hours 32 minutes earlier.

Area forecast discussion, Feb 27, 10:00 PM PST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
1000 PM PST Thu Feb 27 2025

.SYNOPSIS...27/738 PM.

Temperatures will be much cooler Friday through next week as a
series of storms moves over the region. There is a chance of
light rain at times this weekend and possibly a stronger storm
next Wednesday and Thursday.

&&

.SHORT TERM (THU-SUN)...27/959 PM.

***UPDATE***

Temperatures soared today with widespread gusty offshore winds
over much of the region, and several records were broken with
widespread 80s from the Central Coast to coastal LA. Expecting a
significant change tomorrow as an upper level low approaches from
the west, bringing more clouds, cooler temperatures and a
potential for rain. Southeast winds look gusty over the interior
(30-40 mph) as the low approaches. Will need to monitor in case
wind advisories are needed but most likely stronger gusts will not
be widespread. Current forecast looks on track.

***From Previous Discussion***

Offshore flow and Santa Ana winds created warm temperatures across
coast and valleys today, though valleys were actually slightly
cooler than yesterday due to expected cold air advection
from the northeast. As the winds shift back to onshore this
afternoon temperatures will drop rapidly, especially near the
coast.

Then much cooler everywhere Friday as a cold upper low enters the
region. It's currently about 500 miles west of Pt Conception and
still drifting slowly south southeast. The currently favored
trajectory of the low based on the latest ensemble and hi res
model solutions is a bit farther south than the models had
indicated earlier in the week, shifting the best rain chances
Friday night into early Saturday to Orange and San Diego
Counties. Can't completely rule out some isolated showers across
the four county area but chances are mostly under 30%. And have
removed thunderstorm chances as there has been no history of
convection near the low so far and models are indicating less cold
air aloft as it moves close to the area.

A second system is expected to arrive Sunday. Based on the latest
models this one has a higher chance of dropping some rain across
the area, but still very light amounts, mostly under a quarter
inch, but locally a little higher across SLO County as there is
some instability with 500 mb temps down to around -30c there.
Currently no thunderstorms are in the forecast but could see those
being added later if the system holds together. Models continue to
indicate very strong west to northwest winds developing Sunday
afternoon and evening, very likely in the 30-45 mph range near
the coast.

As the storm moves through Sunday into Sunday night, snow levels
will be falling and could reach the Grapevine on Interstate 5
overnight. Likely very minimal accumulations but could be enough
to create some brief delays on the highway.

.LONG TERM (MON-THU)...27/212 PM.

There should be some drier period with less rain and mountain
snow sometime between Monday and Tuesday, but a cold air mass is
likely to remain in place. An offshore pattern could develop
during this period as wind gusts develop at KOXR and there is a
very low chance of a northerly wind event could develop early next
week.

By Tuesday night, the rain chances climb again and the third
system could the most significant of the three systems in terms of
precipitation. Precipitable water value means climb to about 0.70
inch in the latest EPS solutions. While a vast majority of the
forecast ensemble members have precipitation, the timing and
amounts are still in question. Confidence is high in rain and
mountain snow developing sometime during the middle part of next
week.

&&

.AVIATION...28/0401Z.

At 2326Z at KLAX, there was no marine layer. There was surface
based inversion with a top at 1200 ft and a temperature of 25 C.

Overall high confidence in the 00Z TAF Package, except for
moderate confidence in the Ventura and L.A. County coastal sites.
There is a 20-30 percent chance of MVFR conds along the Ventura
Coast, and a 30-40 percent chance of MVFR conds for the LA Coastal
sites from 10Z-18Z Fri.

KLAX...Moderate to high confidence in the 00Z TAF. There is a
30-40 percent chance that MVFR CIGs do not develop overnight. No
significant east wind component expected.

KBUR...High confidence in the 00Z TAF with VFR conds thru the
period.

&&

.MARINE...27/737 PM.

In the outer waters, seas will build to near Small Craft Advisory
(SCA) levels tonight and are expected to remain high periodically
through Mon night. SCA level NW winds are likely (70-80%) Sat
afternoon/eve thru Mon night. There is also a 30% chance of GALE
force winds during the aforementioned timeframe. The strongest
winds would likely be favored in our usual hot spots around Point
Conception, Northern Channel Islands, and down to San Nicolas
Island (PZZ676/673).

In the inner waters N of Pt. Sal, seas are expected to be at or
just below SCA levels Fri thru Sat. Higher confidence in seas at
or above SCA levels Sat night thru Mon night (70% chance). There
is a 20% chance of SCA level wind gusts during the afternoon/eve
hours on Fri. There is a 60-70% chance of SCA level NW winds Sat
and Sun afternoon/eve.

In the inner water S of Pt. Conception, winds and seas should be
below SCA levels tonight thru Sat morning. SCA level W winds are
likely (70% chance) in the Santa Barbara Channel during the
afternoon thru late evening hours Sat thru Mon, and in the
southern inner waters in the afternoon/eve hours Sun and Mon.
There is a 30% chance of GALE force winds during the
aforementioned timeframe.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect from 3 AM Friday to 9 AM PST
      Saturday for zones 340-346-354. (See LAXCFWLOX).
PZ...NONE.

&&

PUBLIC...Phillips/MW
AVIATION...Smith
MARINE...Black/Smith
SYNOPSIS...MW/Smith

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 2:42 AM PSTWind AdvisoryLOXLos Angeles7 hr
Feb 28, 3:21 AM PSTSmall Craft AdvisoryLOX4 days

Nearby

Beach Hazards Statements in California, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.